Missouri, 2004

Flash Flood in Missouri, May 1, 2004

May 1, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 11:08 AM CST, 13 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 11:08 AM CST, 13 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT FRI APR 30 2004

.DISCUSSION...
SHORT TERM (THIS AFTERNOON - SUNDAY)...
THE SCENARIO FOR STRONG TO SEVERE THUNDERSTORMS IS BECOMING MORE
INTERESTING TODAY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  THE 12Z MESO ETA DOESNT HAVE A SNIFF WITH THE MAGNITUDE OF
INSTABILITY THAT WILL BE PRESENT OVER THE CWA THIS AFTERNOON.  THE
CONVECTIVE SCHEME IS THE LIKELY CULPRIT FOR THIS AS THE MESO ETA
INITIALIZED THIS MORNINGS NORTHERN KANSAS AND MISSOURI STORM COMPLEX
ABOUT 200 MILES TOO FAR TO THE SOUTH.  THE RUC HAS A BETTER HANDLE
ON THE SHORT TERM BRINGING IN AN AXIS OF 1500 TO 2000 J/KG OF ML
CAPE INTO SOUTHWEST MISSOURI BY 21Z.  WITH THE LOW LEVEL CONVERGENCE
AND ASSOCIATED LIFT ALONG THE SAGGING FRONTAL BOUNDARY...STRONG TO
SEVERE STORMS WILL BE LIKELY OVER THE REGION THIS AFTERNOON AND
TONIGHT.  WIND FIELDS ARE EXTREMELY WEAK FOR THE TIME OF YEAR...AND
LARGE HAIL AND A POSSIBLE DOWNBURST OR TWO WILL BE POSSIBLE.

THE SEVERE WEATHER HAZARDS WILL TRANSITION INTO A FLOOD PROBLEM AS
WE HEAD INTO THE OVERNIGHT HOURS.  WITH THE SURFACE FRONT GRADUALLY
SAGGING ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT...SOME LOW
LEVEL CONVERGENCE WILL BE PRESENT WITH ALONG THIS FEATURE.  THE
PRIMARY FORCING MECHANISM HOWEVER APPEARS TO BE INCREDIBLE
DIFFLUENCE ALOFT ASSOCIATED WITH A 140 KNOT SPEED MAX AT 250 MB OVER
THE CORN BELT.  THE RIGHT ENTRANCE REGION OF THE SPEED MAX WILL
ASSUME A POSITION OVER MISSOURI TONIGHT WHICH WILL PROMPT ANOTHER
ROUND OF HEAVY RAIN TONIGHT AND EARLY SATURDAY MORNING...ESPECIALLY
OVER EXTREME SOUTHERN MISSOURI.  A FLOOD WATCH IS IN EFFECT FOR
AREAS ALONG AND SOUTH OF A COLUMBUS KANSAS TO EMINENCE MISSOURI
LINE.  DUE TO SATURATED SOILS FROM LAST WEEKS FLOOD EVENT...AND THE
FLASHY RUGGED TERRAIN OF THE OZARK MOUNTAINS...I MAY UPGRADE THIS
WATCH TO AN AREAL FLOOD WARNING LATER THIS AFTERNOON FOR EXTREME
SOUTHERN MISSOURI.  LOOK FOR ANOTHER 1 TO 3 INCHES OVERNIGHT ALONG
THE BORDER.  A DECISION ON THIS WILL BE MADE BY 300 PM.

THE STORM COMPLEX SHOULD EXIT SOUTH CENTRAL MISSOURI BY EARLY
SATURDAY AFTERNOON WITH A COOLER AIRMASS SPREADING THROUGH.

LONG TERM (MONDAY - THURSDAY)...
FOR NOW MODELS AGREE ON A DRY AND SEASONAL EXTENDED PERIOD.  A
PATTER CHANGE WILL OCCUR WITH THE UPPER FLOW OVER THE EASTERN PLAINS
AND MISSOURI VALLEY ASSUMING A NORTHWEST FLOW STRUCTURE.  THIS WILL
BE THE PRIMARY CAUSE FOR THE DRY WEATHER...HOWEVER...UNDER MOST
NORTHWEST FLOW CIRCUMSTANCES...THERE USUALLY WILL BE A COUPLE OF
DISTURBANCES BRING CLOUDS AND A CHANCE FOR SHOWERS AND
THUNDERSTORMS.  WAY TO EARLY TO PINPOINT THAT THOUGH SO ILL KEEP
THE FORECAST DRY FROM MONDAY THROUGH THURSDAY.

AS THE WEST COAST RIDGE FINALLY BREAKS DOWN TEMPERATURES SHOULD
REMAIN IN THE 70S AND LOW 80S TOWARDS THURSDAY.  GOOD SOUTHERLY FOR
SEVERAL DAYS NEXT WEEK WILL ENHANCE TEMPERATURES AND ALSO HELP TO
ADVECT MOISTURE INTO THE NATIONS MID SECTION.  THE LOW LEVELS WILL
BE JUICED AND WE WILL HAVE TO CLOSELY WATCH MODEL TRENDS FOR ANY
UPPER SYSTEMS THAT MAY PROVIDE STORM POTENTIAL TOWARDS NEXT WEEKEND.

CRAMER

&&

.AVIATION...
COLD FRONT FROM NW MO INTO CENTRAL OK WILL BEGIN MOVING THROUGH AREA
AS UPPER LEVEL SHORT WAVE APPROACHES.  WILL SEE A BRIEF PERIOD OF
VFR CONDITIONS DURING THE AFTERNOON. AS FRONT MOVES THROUGH THE AREA
AFTER 00Z...CEILINGS WILL DROP TO MVFR WITH IFR CONDITIONS EXPECTED
WHERE PRECIPITATION IS OCCURRING.  CONDITIONS ARE EXPECTED TO
PERSIST THROUGH 18Z SATURDAY.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY AFTERNOON FOR
AREAS SOUTH OF A LINE FROM JOPLIN TO SPRINGFIELD TO EMINENCE.
.KS...FLOOD WATCH FOR CHEROKEE COUNTY FOR THIS EVENING THROUGH
SATURDAY AFTERNOON.

WFO SGF
Hazardous weather outlook, Apr 30, 9:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT FRI APR 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1030 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH TORRENTIAL RAINFALL...SMALL
  HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  SIGNIFICANT FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT
  BUT CONCENTRATED ACROSS FAR SOUTHERN MISSOURI.

  FLOODING WILL BECOME THE PRIMARY HAZARD OVERNIGHT HOURS...MAINLY
  ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA
  OVERNIGHT. STRONG THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE
  ACROSS FAR SOUTHERN MISSOURI CLOSER TO A SLOW MOVING FRONT.
  THE PRIMARY HAZARD OVERNIGHT WILL BE FLOODING AS MANY OF THE STORMS
  WILL PRODUCE TORRENTIAL RAINFALL RATES IN EXCESS OF ONE INCH PER
  HOUR. THE HIGHEST RISK OF LIFE THREATENING FLOODING WILL OCCUR
  ACROSS SOUTHERN MISSOURI MAINLY ALONG AND SOUTH HIGHWAY 60 WHERE
  ONE TO THREE INCHES OF ADDITIONAL RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  FLOODING WILL LIKELY BE ONGOING SATURDAY MORNING OVER SOUTHERN
  MISSOURI FROM OVERNIGHT AND MORNING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS FAR SOUTHERN
  MISSOURI ALONG AND SOUTH HIGHWAY 60.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Apr 30, 8:28 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT FRI APR 30 2004

MOZ093-095-101>104-010327-
BARRY-CHRISTIAN-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...NEOSHO AND OZARK.
928 PM CDT FRI APR 30 2004

SEVERE THUNDERSTORM WATCH NUMBER 133 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

HOWEVER...THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
SMALL HAIL.  LOCALIZED FLOODING WILL BE POSSIBLE.

FOSTER
Local storm report, Apr 30, 9:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             DIGGINS                 37.17N 92.85W
04/30/2004  0.75 INCH        WEBSTER            MO   BROADCAST MEDIA

&&

DSA
Local storm report, Apr 30, 10:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT FRI APR 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      DIGGINS                 37.17N 92.87W
04/30/2004                   WEBSTER            MO   AMATEUR RADIO

            FLOODING OVER HIGHWAY 60 NEAR DIGGINS

AF
AF
Local storm report, Apr 30, 10:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT FRI APR 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            TURNERS                 37.18N 93.15W
04/30/2004                   GREENE             MO   AMATEUR RADIO

            MINOR FLOODING OVER HIGHWAY 125 NEAR OAK GROVE HEIGHTS.

AF
AF
Local storm report, Apr 30, 11:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 AM CDT SAT MAY 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      FORDLAND                37.17N 92.95W
05/01/2004                   WEBSTER            MO   AMATEUR RADIO

            FLOODING OVER HIGHWAY Z.

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wright

When
May 1, 1:00 AM CST to 3:00 AM CST
Where
Wright County, 3 mi N of Hartville
Reported by
EMERGENCY MANAGER
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Flash flooding inundated Lake Freddie Road north of Hartville. A rescue operation was executed when people were trapped by the rapid rises in water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398455.